Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 8, NWS Louisville, KY

February 27, 202349 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this wind advisory at Feb 27, 2023, 4:01 PM CST for 49 counties in Kentucky; 10 counties in Indiana. It was in force for 119 min.

The area

The counties it named.

The facts

Issued
Feb 27, 2023, 4:01 PM CST (22:01 UTC)
Expired
Feb 27, 2023, 6:00 PM CST
In force
119 min
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS73 KLMK 272201
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
501 PM EST Mon Feb 27 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280000-
/O.CAN.KLMK.HW.W.0002.000000T0000Z-230228T0000Z/
/O.NEW.KLMK.WI.Y.0008.230227T2201Z-230228T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
501 PM EST Mon Feb 27 2023 /401 PM CST Mon Feb 27 2023/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of and south central Indiana and east 
  central, north central, northwest and south central Kentucky. 

* WHEN...Until 7 PM EST /6 PM CST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BTN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Feb 27, 2:19 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 27, 2:19 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EST Mon Feb 27 2023

...Mesoscale Forecast Update...
Issued at 315 PM EST Mon Feb 27 2023

...High Wind Warning Until 7PM EST...

Visible satellite imagery shows a lot of clearing across the region
this afternoon, which has helped us mix out quite a bit. Steepening
low level lapse rates have aided in mixing down strong winds from
the LLJ, which is rather robust with 850 mb winds around 65 kts. We
have seen widespread reports of sfc wind gusts of 50+ mph, with
isolated instances of wind gusts over 55+ mph. So far today, KSDF
has had a peak non-thunderstorm wind gust of 63 mph just a bit ago.
Given the steepening low level lapse rates, and expecting the LLJ
core to remain over central KY for the next few hours, on top of the
reports we have been receiving, decided to go ahead and upgrade the
headline to a High Wind Warning. Wind damage, along with widespread
power outages, and difficult traveling conditions are expected.

On top of the winds, we have broke temperature records at SDF, which
was 73F set in 1948. We officially hit 75F so far today in
Louisville.

Bowling Green has reached 78F so far today, breaking the prior
record of 74F set in 1981.

LEX has reached 71F so far today, just shy of the record 73F set in
1996.

.Short Term (Tonight and Tomorrow)...
Issued at 220 PM EST Mon Feb 27 2023

Primary cold front will be passing through the region this evening,
though winds will remain breezy for most of the night until a
secondary cold front passes through by tomorrow morning. The
secondary front will be moisture-starved, so currently do not expect
any precip chances for this evening or into tomorrow. Clouds will
likely build back into the region for most overnight, and along with
breezy westerly winds, should see mild min temps overnight ranging
in the 40s.

We will see winds shift to a northwesterly flow around daybreak
tomorrow as the second frontal feature passes through. Dry weather
will continue through tomorrow as upper flow becomes zonal and low
level ridging builds over the Ohio Valley. With sky cover clearing
by the afternoon, expect another day with above normal temps. Max
temp forecast for tomorrow calls for upper 50s across southern
Indiana, to upper 60s across south-central Kentucky.

.Long Term (Tuesday night through Monday)...
Issued at 307 PM EST Mon Feb 27 2023

...ACTIVE WEEK OF WEATHER EXPECTED ACROSS THE REGION...

...STRONG SYSTEM WITH POTENTIALLY HEAVY RAIN THURSDAY AND FRIDAY..

Tuesday Night - Wednesday...

Fast zonal flow aloft will dominate the upper pattern over our
region heading into mid week. This will be a brief quiet stretch
before things ramp up later Wednesday through the end of the week.
Wednesday will be a mild day with steady to gusty SW surface winds
helping temps well into the 70s. Will have a slight chance of some
late afternoon/early evening showers moving into our central KY
counties, but the bulk of the activity begins Wednesday night.

Wednesday Night - Friday Night...

An active stretch of weather setting up for the mid to late week
time frame as an intense shortwave ejects out of the SW CONUS, and
lifts through our region. Initially, we'll see a couple of waves of
precipitation along a quasi-stationary that will begin to lift north
as a warm front. The first wave would be Wednesday night as some
lead energy ejects out of the base of the trough, and surface low
pressure passes somewhere near or through our region. Could see some
thunderstorm activity, as soundings suggest some elevated
instability will be present. Some data suggests, this activity could
stay south into TN, but for now will keep the best chances across
southern KY with tapering chances to the north.

This lead wave should have enough push to keep the frontal boundary
just south of our area as we head into Thursday, at least initially.
This may provide a brief break, before a second and more intense
wave of precipitation moves in later Thursday into Thursday night.
Intense forcing will overspread the region ahead of the ejecting
shortwave (now negatively tilted) as a 110-120 knot 500 mb jet
approaches, and 60+ knot low level jetting responds. At the surface,
strong cyclogenesis is expected to occur from around the Red River
Valley region up through the Ohio Valley by Friday.

Several hazards will accompany this dynamic setup from later
Thursday through Friday evening. Potential flooding from heavy
rains, strong/gusty gradient winds thanks to a sub-990 mb surface
low near the region, and a severe weather threat for anywhere in the
eventual warm sector of aforementioned surface low.

Flooding threat (biggest concern)...

Both a Flash Flood and River Flooding threat could materialize as
pretty widespread rainfall amounts of 2" to 3" could fall across the
area according to the latest Grand Ensemble data. Locally higher
amounts cannot be ruled out, especially given the intense moisture
transport and repeated rounds of showers and storms. Ensemble river
forecasts ingesting this longer range QPF indicate that area rivers
will struggle with this much rainfall, and at least minor flooding
would be possible.

Gusty Wind Threat (secondary concern)...

Given the potential for a ~985mb surface low across our area, and
intense low level jetting around 60-65 knots, we will very likely
see another high end Wind Advisory across the area. Localized gusts
over High Wind Warning criteria would not be out of the question if
we can mix deep enough. Right now, we have pretty widespread 45 to
55 mph gusts in the forecast.

Severe Weather Threat (conditional concern)...

The severe weather threat will be conditional upon our ability to
destabilize, which will be dependent on the eventual surface low
track. For now, grand ensemble data suggests a couple/few hundred
J/KG of CAPE will be possible which can be enough as we have seen
with recent events. Given that a triple point will be near or over
the region, a tornado threat could accompany any damaging wind
threat that is able to materialize. Again, just a conditional threat
for now.

Saturday - Monday...

The strong storm system will quickly move off to the NE on Friday
night, leaving a dry zonal flow aloft regime through the weekend.
This will be a dry setup, with overall cooler temps behind the cold
front. Highs on Saturday will struggle in the 40s and low 50s, then
temps moderate on Sunday and Monday.

&&

.Aviation (18Z TAF Issuance)
Issued at 1225 PM EST Monday Feb 27 2023

Complex forecast for this period, with gusty winds, scattered
showers and storms, and lowering ceilings all on the table for the
region. A strong cold front is passing through the region this
afternoon, which is firing off scattered showers and storms. Best
chances for this afternoon will be mainly at SDF and LEX, and should
be over by the mid afternoon. We are seeing skycover clear out,
though ceilings are expected to remain over the northern half of the
region through this afternoon. Gusty southwest winds, possibly
exceeding 40kts, will be possible through the afternoon, especially
where ceilings clear out. Winds will relax by late this evening, and
we will likely see ceilings lower to MVFR at all terminals but BWG
for the overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...High Wind Warning until 7 PM EST /6 PM CST/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...High Wind Warning until 7 PM EST /6 PM CST/ this evening for
     INZ076>079-083-084-089>092.

&&

Mesoscale...CJP
Short Term...CJP
Long Term...BJS
Aviation...CJP
Hazardous weather outlook, Feb 27, 2:30 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
330 PM EST Mon Feb 27 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-282030-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
330 PM EST Mon Feb 27 2023 /230 PM CST Mon Feb 27 2023/

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widespread wind gusts of 50+ mph will continue, with isolated wind
gusts over 60 mph, will continue until this evening. Widespread
power outages, wind damage, and difficult travel conditions will
continue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active week of weather is expected across the outlook area. There
is a chance of thunderstorms on Wednesday night and another strong
weather system is forecast to impact the region late Thursday and
Friday. This system will bring heavy rainfall, a chance of
thunderstorms, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report measured wind gusts and any
related wind damage today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/BJS

In the hours before

Local storm report, Feb 27, 2:32 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG 3 NNW OKOLONA           38.18N 85.70W
02/27/2023                   JEFFERSON          KY   TRAINED SPOTTER

            TALL TREE UPROOTED ON POPLAR LEVEL ROAD.

&&

BJS
Local storm report, Feb 27, 2:35 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND DMG 6 ENE RICHARDSVILLE     37.15N 86.41W
02/27/2023                   WARREN             KY   PUBLIC

            SOCIAL MEDIA PICTURE OF A DOWNED TREE IN
            ANNA.

&&

BJS
Local storm report, Feb 27, 2:49 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND DMG 2 SW SHEPHERDSVILLE     37.97N 85.74W
02/27/2023                   BULLITT            KY   PUBLIC

            SOCIAL MEDIA PICTURE OF A PRIVACY FENCE
            BLOWN OVER.

&&

BJS
Local storm report, Feb 27, 3:12 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     NON-TSTM WND DMG 2 N SAINT MATTHEWS      38.28N 85.64W
02/27/2023                   JEFFERSON          KY   PUBLIC

            PICTURE ON SOCIAL MEDIA OF A TREE DOWN IN
            THE NORTHFIELD SUBDIVISION IN LOUISVILLE.

&&

CSG
Local storm report, Feb 27, 3:28 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND DMG 3 ESE SHIVELY           38.17N 85.76W
02/27/2023                   JEFFERSON          KY   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF SIDING BLOWN
            OFF THE NAVAL ORDNANCE STATION IN
            LOUISVILLE.

&&

CSG
Local storm report, Feb 27, 3:32 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 2 ESE SHAKERTOWN        37.81N 84.84W
02/27/2023  M50 MPH          MERCER             KY   MESONET

            50 MPH WIND GUST MEASURED AT MERCER COUNTY
            KENTUCKY MESONET SITE.

&&

CSG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:31 AM CSTSpecial Weather StatementLMKHancock44 min
Feb 27, 8:27 AM CSTSpecial Weather StatementLMKOldham, Trimble33 min
Feb 27, 8:29 AM CSTSpecial Weather StatementLMKBullitt, Jefferson, Meade, Shelby46 min
Feb 27, 8:40 AM CSTSpecial Weather StatementLMKHardin, Larue, Nelson, Spencer, Washington50 min
Feb 27, 12:55 PM CSTSpecial Weather StatementLMKTrimble35 min
Feb 27, 1:00 PM CSTSevere Thunderstorm WarningLMKTrimble8 min
Feb 27, 1:49 PM CSTHigh Wind WarningLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more2 hr
Feb 27, 7:19 AM CSTSpecial Weather StatementLMKDubois, Orange41 min
Feb 27, 11:04 AM CSTSpecial Weather StatementLMKOrange26 min

Nearby

Wind Advisories in Kentucky, 2023Wind Advisories in Indiana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.